Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Kidney Diseases

Potassium Going Through Kindeys - Why?

10/14/2009

Question:

I have had a potassium level of 2 for 6-8 weeks. I have had tests, potassium oral, IV liquid and blood work shows potassium is going through my kidneys. This is hard for me to understand. I am 43 years old and just got out of the hospital today. I took potassim by IV for 3 days tere. It would go up to 3 7 was highest. Then by morning back to 2. Do you have any inslight to this? I am terrified.

Answer:

Potassium loss through the kidney is not a disease in itself, but rather a sign of underlying disease. There are a number of conditions that cause "potassium-wasting." Some are related to hormonal abnormalities (such as adrenal adenoma, a benign tumor of the adrenal glands, which are located just above the kidneys). Some are conditions that cause the kidney not to be able to hang on to potassium – examples are Gitelman’s and Bartter’s syndromes, both of which are treated with large amounts of oral potassium, and both of which (especially Gitelman’s) are annoying but not likely to have life-threatening consequences. There are also various types of “renal tubular acidosis,” which are sometimes hereditary conditions, or may be caused by drugs or other associated diseases.

Ask your doctors to go over all the test results with you and see what they think the cause is. Also, it sounds like you should be taking oral potassium supplements and should be given a list of foods high in potassium (for instance, oranges, bananas, tomatoes, potatoes, figs, greens, dried beans). It is not uncommon for potassium-wasting diseases to be difficult to diagnose; so if preliminary tests do not give a definite diagnosis, you may need to be referred to an endocrinologist for further testing.

For more information:

Go to the Kidney Diseases health topic, where you can:

Response by:

Mildred   Lam, MD Mildred Lam, MD
Associate Professor of Medicine
School of Medicine
Case Western Reserve University